Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 14, 2018, 8:38 AM CDT for Galveston County, Texas. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 8:38 AM CDT (13:38 UTC)
- Expired
- Sep 14, 2018, 10:30 AM CDT
- In force
- 112 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Galveston County, TX
The radar
The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 8:47 AM CDT | FLASH FLOOD | Galveston, TX | ABOUT 2 FEET OF WATER ON ROADS NEAR BALL HIGH SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WGUS54 KHGX 141338
FFWHGX
TXC167-141530-
/O.NEW.KHGX.FF.W.0027.180914T1338Z-180914T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
838 AM CDT FRI SEP 14 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Southern Galveston County in southeastern Texas...
* Until 1030 AM CDT.
* At 836 AM CDT, emergency management reported flooded streets on
Galveston Island...some impassable. Additional moderate to heavy
rain training over the area will make conditions worse and cause
additional streets to flood.
* Some locations that will experience flooding include...
Galveston Island West End, Galveston Causeway, Galveston Pier 21,
Jamaica Beach, Pelican Island, Galveston State Park, Crystal Beach,
Schlitterbahn, Scholes Field, The Strand, Port Bolivar, Offatts
Bayou, Galveston Pleasure Pier, Bolivar Peninsula and Moody
Gardens.
LAT...LON 2954 9458 2948 9450 2933 9471 2922 9484
2911 9504 2915 9508 2927 9491 2938 9479
2938 9480
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 7:07 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 14, 7:07 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
707 AM CDT Fri Sep 14 2018
.AVIATION...
Similar conditions as in previous days across the region's
southern air fields today. Primarily broken or overcast VFR with
passing showers and the occasional thunderstorm lowering ceilings
down to MVFR within the heavier precipitation. Northern hubs will
experience periods of IFR to as low as LIFR through the overnight
late Friday into early Saturday hours. Low pressure moving onshore
over the southern Texas coast will keep very high Gulf moisture
and ultimately bands of showers and storms rotating in from the
east through a good part of the day. Expecting a tapering off
of this activity around sunset with return IFR (or lower) ceilings
north of the city from around midnight Saturday. Return showers
with mainly VFR cats across the coastal terminals in the pre dawn
hours. 31
&&
.PREV DISCUSSION... /ISSUED 424 AM CDT Fri Sep 14 2018/
DISCUSSION...
An area of light to moderate rain with embedded heavier showers
and thunderstorms that began moving onshore after midnight has
been making steady progress northward and northwestward. Rainfall
rates of 1 to 2 inches per hour earlier across parts of Galveston
County have been decreasing to about 1/2 inch per hour across the
Harris County area. With the exception of a couple spots in
Galveston County (around the Dickinson area where some localized
street flooding has been reported), it looks like much of area
has been able to handle these overnight rains so far. More rains
developing off the coast are headed our way and will likely become
a factor for the morning commute. The Flash Flood Watch will
remain in effect until noon, and the morning crew will evaluate
the situation to see if the Watch will need to be extended. The
very high precipitable water air mass in place (around 2.50
inches) looks to gradually come down over the weekend as the
current Gulf of Mexico tropical disturbance moves further off to
the west. Will continue to indicate lowering rain chances over the
weekend followed by more of a scattered mainly daytime shower and
thunderstorm pattern for the first half of next week. 42
MARINE...
Periods of showers and thunderstorms will move across the waters in
association with a weak tropical low moving into southern Texas
today. The western Gulf pressure gradient between a high over
southern Mississippi and this lower pressure off the southern Texas
coastline has slightly weakened this morning. This has caused
easterlies to fall to SCEC levels and responding seas to fall to 5
to 6 feet. As the low moves into the Rio Grande Valley today, expect
a continued weakening of this east-to-west gradient. Winds should
fall to below Caution criteria late tonight...average 2 to 3 foot
seas by sunrise Saturday. While easterlies are weakening there will
still be coastal run up as this persistent east fetch brings water
levels up to slightly over 3 feet during this morning's high tides.
This will bring water over SH 87 near SH 124 along the eastern
Bolivar Peninsula. Rips will also be moderate to strong with a
possible re-issuance of a Beach Hazards Statement to communicate
this continued threat through the afternoon hours. 31
CLIMATE...
Through the 13th, Galveston has now recorded 16.47 inches of rain
this month (the only day it hasn't rained was on the 8th). This
currently ranks as their 4th wettest September on record, and
more rain is on the way today. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 85 74 90 74 91 / 60 40 50 20 30
Houston (IAH) 85 75 89 75 91 / 60 40 50 20 30
Galveston (GLS) 83 79 86 79 87 / 70 50 50 20 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until noon CDT today for the following zones:
Brazoria Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Fort Bend...Galveston Island and Bolivar
Peninsula...Inland Brazoria...Inland Galveston...Inland
Jackson...Inland Matagorda...Matagorda Islands...Southern
Liberty...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
for the following zones: Galveston Bay.
&&
Discussion...42
Aviation/Marine...31Hazardous weather outlook, Sep 14, 5:33 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 533 AM CDT Fri Sep 14 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-151200- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 533 AM CDT Fri Sep 14 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible, especially close to the coast. Locally heavy rainfall is possible, and flooding could develop if the heaviest rains fall over already saturated grounds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Expect decreasing shower and thunderstorm coverage over the weekend and on into next week. .SPOTTER INFORMATION STATEMENT... Spotters activation might be needed. GMZ330-335-350-355-370-375-151200- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 533 AM CDT Fri Sep 14 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible. Winds and seas will remain elevated. Higher winds and seas as well as reduced visibilities in heavy rains can be expected in any strong shower or thunderstorm activity. Strong rip currents can be expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Expect decreasing shower and thunderstorm coverage over the weekend and on into next week. .SPOTTER INFORMATION STATEMENT... Spotters activation might be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:15 AM CDT | Areal Flood Advisory | HGX | Galveston | 2 hr |
| Sep 14, 8:26 AM CDT | Beach Hazards Statement | HGX | Brazoria, Galveston, Matagorda | 14 hr |
| Sep 14, 8:36 AM CDT | Special Marine Warning | HGX | 24 min | |
| Sep 14, 9:30 AM CDT | Areal Flood Advisory | HGX | Chambers, Harris | 2 hr |
| Sep 14, 10:23 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris | 67 min |
| Sep 14, 10:27 AM CDT | Areal Flood Warning | HGX | Galveston | 4 hr |
| Sep 14, 11:34 AM CDT | Areal Flood Warning | HGX | Galveston | 86 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.